Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

I have been experiencing headaches , a cough, thick mucus

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15322 Questions
Question
I have been experiencing headaches, a cough, thick mucus in my nose, and some muscle soreness. I am thinking it may be a sinus infection, but it has lasted for at least a week. Could this be bronchitis or something else?

Thu, 8 Feb 2018 in Lung and Chest disorders
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
can consider a mucolytic , oral decongestant

Detailed Answer:
HI, thanks for using healthcare magic

Bronchitis is inflammation of the bronchi which are airways in the lungs. It would be associated with a persistent, usually wet/productive cough. It can be viral or bacterial. A bacterial infection would require antibiotics (in most cases, there would be persistent fever).

If your cough is persistent then it is possible that you do have bronchitis.

You may want to try a mucolytic (medication to break up the mucus or help it to be expelled) and an oral decongestant.
Eg of a mucolytic is mucinex.

Mucinex d has a mixture of the mucolytic and decongestant.

You can continue the afrin but only for a few days (less than 5), if it is used longer than this it can cause rebound congestion. Using a lot of fluids is great.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: I have been experiencing headaches , a cough, thick mucus 3 hours later
Just two hours ago, my ear became clogged also, like you sometimes get on an airplane. Given my other symptoms, what do you recommend to deal with the ear pain?

 
 
Answered by Dr. Michelle Gibson James 5 hours later
Brief Answer:
anti histamine, continue decongestant, valsalva maneuver

Detailed Answer:
HI

The clogged or full sensation is in keeping with eustachian tube dysfunction which can occur with sinusitis or the cold/flu.
The eustachian tube is tube that connects the middle ear to an area to the back of the throat.

It has different functions including regulating the pressure.

The oral and topical decongestants are normally used to help with this dysfunction. The only possible addition would be an anti histamine.

In addition, the maneuver done when on a plane to help open the ears, (the valsalva maneuver), would also be helpful

Please feel free to ask anything else
Above answer was peer-reviewed by
 
Follow-up: I have been experiencing headaches , a cough, thick mucus 47 hours later
I went to the doctor. I have not fever, but a lot of mucus in my nose and it has impacted my Eustachian tubes. I now can not breath well, or hear well and have massive headaches. The doctor put me on 5 days of Azithromycin and said I can also take prednisone and I should see an ear nose and throat specialist. I have taken the Azithromycin for 2 days, but not started on prednisone. I am suppose to have some minor surgery a little over a week from today. I am not sure about taking the prednisone, but continue to be miseable. Any advise , and do you think I should take the 5 days of prescribed prednisone?
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
should consider using it

Detailed Answer:
HI

I can imagine, any one would feel miserable with those symptoms.

It would be best to take the prednisone to increase your chances of improving by next week when your surgery is due.

You should still consider the decongestant to help open the passage ways, this may also help with your headache.
A pain killer may be considered if the pain is really bad

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor